Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Had hysterectomy done. Now experiencing yellowish discharge. Worried for liver or breast cancer

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions
I had a hysterectomy 12 years ago, they left part of the cervix. Suddenly in the last two weeks, I have been experiencing whitish/yellowish discharge for the first time since the operation. I have a doctors appt scheduled, but since my older sister died of liver/pancreatic cancer a year ago and my younger sister had a double masectomy two years ago I am looking for as much information as possible.
Posted Mon, 22 Apr 2013 in Cancer
Answered by Dr. Timothy Raichle 50 minutes later
Hello, I would be happy to help you with your question.

First of all, the problem you are describing is almost certainly unrelated to liver/pancreatic cancer OR breast cancer.

You are describing an abnormal vaginal discharge. Often this is related to either a yeast infection OR another common infection called BV (bacterial vaginosis). The most effective way to start dealing with this would be to begin an over-the-counter yeast medication / cream. If your symptoms are not better in 48 hours, then you should be seen by your doctor. If your symptoms are improving, complete an entire 7 day course of treatement.

This is a common problem in someone approaching peri-menopause. Recurrent vaginal infections are often related to recent antibiotics combined with the natural drop in estrogen levels associated with menopause.

I hope that this helps - please let me know if you have any followup questions!
Above answer was peer-reviewed by
Follow-up: Had hysterectomy done. Now experiencing yellowish discharge. Worried for liver or breast cancer 1 hour later
I have been in menopause for 12 years. The doctors removed my uterus and ovaries at the time my son was born in 2001. I have NOT HAD ANY discharge at all until this last couple of weeks. I have no ovaries and do not take replacement Hormone Therapy. I have NEVER had this type of discharge in the last 12 years. I have no yeast infections or vaginal infections. Any other ideas on why I have discharge for the FIRST TIME after a 12 year old hysterectomy?
Answered by Dr. Timothy Raichle 2 hours later
Thank you for the clarification. Yes, it is unusual that you have never had a problem until now, that is for sure. But an abnormal vaginal discharge is always related to some alteration in the normal bacterial environment of the vagina. If you don't want to call it an infection then don't call it an infection, but something is altered in favor of a bacteria (or yeast) that is causing this discharge. Let us say, given the 12 years of surgical menopause, that is totally unrelated to surgery.

So, the best way to treat this while you are waiting to be seen by a doctor, is to consider some kind of over-the-counter medication.

With regard to your original concerns about cancer, this is not how cancer presents. First of all you cannot get cervical, uterine or ovarian cancer. Second of all, vaginal cancer is extremely rare and would present with vaginal bleeding.

Why you have this abnormal discharge is anyones guess. Something changed over the last month to tilt the scales in favor of some bacteria or yeast. It would be quite easy to figure this out with an exam.

I wish you the best of luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor